“Wait,” you think. “Haven’t I already heard from you about withdrawal from Effexor?”

Why yes, you have. I’ve been writing about this since January, when I climbed out of my bed (barely) to go to my first appointment with my new psychiatric nurse practitioner, Tabitha. She raised her eyebrows at the high dose of venlafaxine (Effexor) I’d been taking. So since then, I’ve complained about the agitated mind I experienced when I first decreased my dose. Later I wrote about suicidal thoughts and spending too much time in bed. And there was a post about how I couldn’t think about anything else.

This all settled down for a while when Tabitha and I figured out that I could take apart the venlafaxine capsules and pull out individual spheres of the medication. I slowly decreased my dose by 3-5 additional spheres ever several days.

Precisely because it was going so smoothly, I got a little over-eager. I wasn’t have a bad reaction to dropping at that rate. Perhaps I could go a little faster?

I was refilling my pill container on Sunday when I got the overly optimistic idea of dropping down about 20 spheres on Sunday and then holding that level for a few days. It seemed like a reasonable idea, and it would spare me taking apart more capsules and then searching for the spheres that fall on the floor, trying to get them all before the dogs licked them up.

Anyway, should any of you be considering a similar rush to reduce your daily dose, I’d tell you: do not try this at home. From Tuesday afternoon until Saturday morning, everything else in my life fell away, while my consciousness became consumed with

  • “tremors” that were more like convulsions, starting deep in my core and jerking my neck and shoulders back sometimes hard enough to wake up my husband in bed
  • non-stop nausea
  • being too hot, no wait, being too cold, uh no, too hot
  • a maximum of three hours of solid sleep per night, with short dozing naps during the day and consequently
  • exhaustion
  • terrible concentration, an inability to read books, process the mail or finish my taxes
  • high activation of the Trickster Mind, the one who tells me beguiling tales of hanging by belt, burning by iron and other novel ideas for self-harm

Suffice it to say, I’ve felt better (mistress of understatement, c’est moi). The real question for me was what to do about this? I’ve been reading about this off and on for a while, and of course talking to Tabitha (PNWW – Psychiatric Nurse Wonder Woman). Although venlafaxine works on both serotonin and norepinephrine (and at high doses, on dopamine), its primary impact is on serotonin, and the withdrawal hell is really serotonin discontinuance syndrome.

The bad news: there is nothing that will make you feel better immediately, at least none I’ve found out about. Putting together the science and life experience (mine and others’), here’s the advice I’d give:

  1. Tell your family or a friend what’s going on. It’s good to let someone you trust know what you are going through. That person can help if things get really difficult (on my worst day, my husband did not leave the house, because I was honest enough to tell him that if he left, I’d probably hurt myself). You don’t have to be that explicit. A lot of people will respond well if you simply say, “I’m feeling like crap and would love to have someone just be around.” Believe me. I’ve done it before.
  2. Move as much as possible. While it’s true that exercise is always helpful to mood, apparently exercise increases the availability of serotonin for binding to receptor sites on nerve cells, so it can help make up for the the changes in serotonin levels that occur as you reduce your medication. This advice sounds great except when you remember that I’m dealing with exhaustion and nausea. The best I’ve been able to manage are 10-minute walks around the neighborhood.
  3. Go as slow as your psychiatrist suggests. Or slower. As hard as this has been, it would have been so much worse if Tabitha had not told me to go ahead and take apart the capsules and count out individual spheroids. The smallest capsules are 37.5 mg; the decrease that pretty much ruined my week was probably about 18 mg. I think I do best with decreases of of 3-5 mg every three or four days.

That’s it. Not very helpful, I know. But at least it’s honest. And at least I’m not trying to see you a worthless miracle cure.

Now that it’s Saturday, and I finally feel that life merits the time and effort, I am torn between getting outside in the first sunshine we’ve had in a while, taking a nap to make up for barely sleeping all week, or finishing my taxes.